Montana, 2008Hail and Damaging Winds in Montana, August 3, 2008
August 3, 2008 · NWS BYZ · 9 events in 5 counties and zones
Severe thunderstorms packing hail and strong winds moved across portions of South Central Montana during the late evening hours of the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms packing hail and strong winds moved across portions of South Central Montana during the late evening hours of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 3, 7:58 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 3, 7:58 PM MST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MDT SUN AUG 3 2008
.EVENING UPDATE...
ACTIVE NIGHT POSSIBLY IN STORE ACROSS THE EAST AS A STRONG UPPER
LEVEL DISTURBANCE CURRENTLY OVER NORTHERN IDAHO MOVES SOUTHEAST
ACROSS THE STATE. COLD FRONT LOOKS TO HAVE MOVED THROUGH
LIVINGSTON AND BILLINGS AS WINDS HAVE SHIFTED AND BECOME GUSTY
FROM THE NORTHWEST WITH TEMPERATURES IN THE UPPER 60S TO LOWER
70S. EASTERLY SURFACE WINDS WILL CONTINUE ACROSS THE EASTERN
ZONES ALLOWING FOR AN INCREASE IN LOW LEVEL MOISTURE.
THUNDERSTORMS HAVE DEVELOPED ACROSS THE CENTRAL ZONES ALONG THE
COLD FRONT FROM ROSEBUD AND NORTHERN BIG HORN COUNTY SOUTHWEST
THROUGH CENTRAL YELLOWSTONE COUNTY. INDIVIDUAL STORMS ARE MOVING
NORTHEAST WHILE THE ENTIRE LINE IS SLOWLY SHIFTING SOUTHEAST.
SO FAR...CALLS TO SPOTTERS REPORT HEAVY RAIN BUT NO HAIL OR GUSTY
WINDS. IN ADDITION...MODELS SHOW A LOW LEVEL JET OVER THE
SOUTHEAST ZONES WHICH WILL ALLOW FOR AN INCREASE IN LOW LEVEL
MOISTURE. RIGHT ENTRANCE REGION OF A 90KT JET WILL ALLOW FOR LIFT
TO OCCUR ACROSS THE EASTERN ZONES. DUE TO ALL THE ABOVE...MODELS
SHOWING A POSSIBLE MCS OVER NORTHEAST WYOMING/SOUTHEAST MONTANA
VERY LATE TONIGHT INTO DAYBREAK MONDAY. PLENTY OF INSTABILITY AND
SHEAR WILL SUPPORT ROTATING UPDRAFTS AND THE POTENTIAL FOR SEVERE
THUNDERSTORMS. PRECIP WATERS ARE AROUND AN INCH ACROSS THE EAST.
SO IN ADDITION TO HEAVY RAIN POSSIBLE...LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE. BELIEVE SEVERE CHANCES HAVE DIMINISHED
FROM BILLINGS WEST SO HAVE REMOVED SEVERE WORDING FROM THOSE ZONES
BUT WILL LEAVE SEVERE MENTION EAST OF BILLINGS. DID TWEAK POPS AND
TEMPS SOMEWHAT BUT OVERALL FORECAST REMAINS IN GOOD SHAPE. ZONES
ALREADY SENT. HOOLEY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS REMAIN IN GOOD AGREEMENT THROUGH NEXT WEEK AND HAVE BEEN
SHOWING GOOD CONSISTENCY FROM RUN TO RUN. UPPER RIDGE OF HIGH
PRESSURE WILL BEGIN MOVING INTO THE AREA WEDNESDAY WITH MAINLY
DRY NORTHWEST FLOW ALOFT OVER SC/SE MT. DID REDUCE POPS TO
ISOLATED OVER THE MOUNTAINS WEDNESDAY AS MODELS INDICATE LITTLE
MOISTURE MOVING THROUGH. UPPER RIDGE WILL SHIFT OVER CENTRAL
MONTANA THURSDAY AND REMAIN THERE THROUGH THE WEEKEND. SEVERAL
DISTURBANCES WILL MOVE IN UNDERNEATH THE RIDGE ALONG WITH
INCREASING MONSOONAL MOISTURE. AFTERNOON CONVECTION WILL DEVELOP
OVER THE MOUNTAINS EACH DAY AND MOVE OUT INTO THE NEARBY PLAINS.
THE BEST CHANCE OF CONVECTION OVER THE PLAINS WILL COME ON
THURSDAY AND FRIDAY AS A GOOD SURGE OF MOISTURE WILL MOVE
THROUGH. WILL KEEP SCATTERED POPS GOING OVER THE MOUNTAINS WITH
ISOLATED CHANCE OVER THE PLAINS. TEMPERATURES FOR WEDNESDAY
THROUGH SUNDAY LOOK SIMILAR WITH DOMINATE UPPER RIDGE. AFTERNOON
TEMPERATURES WILL MAINLY BE IN THE UPPER 80S TO LOWER 90S THROUGH
THE PERIOD. MADE ONLY MINOR ADJUSTMENTS TO CURRENT EXTENDED
FORECAST. RICHMOND
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE FORECAST
AREA OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG
WIND GUSTS TO 55KTS ALONG WITH LARGE HAIL. HEAVY RAIN IS ALSO
POSSIBLE WITH THESE STORMS AND MAY PRODUCE AREAS OF MVFR
CONDITIONS. OTHERWISE...VFR CONDITIONS WILL PREVAIL. LOW
VISIBILITY WILL CONTINUE OVER THE BEARTOOTH/ABSAROKA MOUNTAINS
DUE TO SMOKE FROM AREA FIRES. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 059/079 057/089 060/092 060/090 060/089 061/090 060/090
43/T 11/U 11/U 12/T 22/T 22/T 21/U
LVM 049/080 048/089 048/091 051/087 051/087 051/087 050/087
53/T 21/U 11/U 22/T 22/T 22/T 22/T
HDN 057/082 055/090 057/092 058/092 060/092 059/092 058/092
43/T 11/U 11/U 12/T 22/T 21/U 21/U
MLS 060/079 057/089 059/092 059/091 059/090 060/090 059/090
66/T 11/U 11/U 11/U 12/T 20/U 11/U
4BQ 059/082 057/087 057/091 056/090 060/089 061/089 057/089
54/T 11/B 11/B 11/B 12/T 20/U 00/U
BHK 060/079 054/087 054/089 052/088 056/087 057/086 053/086
66/T 11/B 11/B 11/U 12/T 20/U 00/U
SHR 058/083 052/087 053/089 052/088 054/087 055/087 053/088
33/T 21/B 11/B 22/T 22/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 3, 8:29 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
929 PM MDT SUN AUG 3 2008
MTZ028>042-056>058-063>068-WYZ098-099-050330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
929 PM MDT SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...AS WELL AS HEAVY RAINFALL. THE THREAT FOR SEVERE
WEATHER WILL MAINLY BE CONFINED TO THE EASTERN AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
Thunderstorm Wind, Big Horn
- When
- August 3, 8:38 PM MST
- Where
- Big Horn County, 3.86 mi W of Hardin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.730, -107.680
A semi-trailer was blown over on Interstate 90 at mile marker 492.
Hail, Big Horn
- When
- August 3, 8:42 PM MST
- Where
- Big Horn County, 0.48 mi W of Hardin
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.730, -107.610
Hail, Rosebud
- When
- August 3, 8:50 PM MST
- Where
- Rosebud County, 13.46 mi NE of Cow Creek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -106.340
Hail, Custer
- When
- August 3, 9:00 PM MST
- Where
- Custer County, 5.67 mi WSW of Garland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.020, -106.040
Thunderstorm Wind, Custer
- When
- August 3, 9:30 PM MST
- Where
- Custer County, Volborg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.850, -105.680
A thunderstorm wind gust of 60 mph was reported in Volborg.
Thunderstorm Wind, Rosebud
- When
- August 3, 9:45 PM MST
- Where
- Rosebud County, 5.86 mi NNE of Lame Deer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -106.630
An estimated thunderstorm wind gust of 60 mph was reported 15 miles south of Colstrip.
Hail, Rosebud
- When
- August 3, 10:15 PM MST
- Where
- Rosebud County, 4.51 mi NW of Ashland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -106.330
Hail, Powder River
- When
- August 3, 10:46 PM MST
- Where
- Powder River County, Bowers
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.020, -105.470
Hail, Carter
- When
- August 3, 11:30 PM MST
- Where
- Carter County, 10.24 mi E of Hammond
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.230, -104.720
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131285, 131286, 131288, 131287, 131289, 131290, 131291, 131292, 131293.